Serotonin Syndrome is an attack that occurs when the body receives more serotonin than it can handle and can even be life-threatening.
Serotin is a chemical that exchanges data between the brain and all nerve cells in the body. It is a factor of great importance for the nervous system.
When the body does not have enough serotonin, symptoms of depression begin to appear. Symptoms such as extreme fatigue, unhappiness and introversion are seen.
When the body is overloaded with serotonin, the opposite symptoms of depression are observed.
The person has excessive nervous activity. For this reason, serotonin is a body secretion with the most sensitive balance order and this sensitivity must be maintained.
What Are the Symptoms of Serotonin Syndrome?
- Since it is a component that directly reaches and acts on the neural neurons in the brain, the symptoms of serotonin excess usually appear in a short time.
- In some bodies, symptoms begin to appear 1 hour after the action that causes an increase in serotonin occurs.
- The resulting symptoms continue to increase out of control if not intervened. In some bodies, this time frame may be longer, but the changes that will occur as a result of the delay of the intervention will reach the same point.
- Serotonin syndrome is a disorder that is difficult to resolve on its own, especially in overdose increases.
- Seeing a specialist doctor as soon as possible after consuming the drugs that cause the syndrome will prevent life-threatening risks.
The main symptoms of the disease are:
- Anxious and tense mood
- clouding of consciousness
- dilation of pupils
- Changes in body temperature
- Blood pressure drop/rise
- Extraordinary increase in heart rate
- Muscle twitches and muscle coordination out of control
- Excessive sweating
- Chills and trembling
These are the first-stage symptoms of serotonin syndrome. If the above changes are observed after consuming any of the drugs that may affect the amount of serotonin, a treatment center should be consulted as soon as possible.
Otherwise, the disease may lead to a more severe process that can be life-threatening.
Symptoms that indicate that the disease is more dangerous than expected are as follows:
- Excessive increase in the body’s fever level
- Weight loss
- Irregularity in heartbeat rhythm
What Causes Serotonin Syndrome?
- Misuse of antidepressant type drugs used to balance serotonin in the body can cause the syndrome.
- The drugs in question are rich in serotonin, as they are used to eliminate the lack of serotonin in people with depression and to suggest damage to the nervous system.
- In the consumption of these drugs, the dose adjustment is carried out by the specialist doctor and the patients are asked not to deviate from the determined dose schedule.
- Serotonin syndrome may occur when a large dose is taken out of the program, or when another drug containing serotonin is consumed, other than the drug the doctor gives to the patient.
- Antidepressants have a high risk of interacting with each other. Therefore, the use of drugs whose side effects may conflict with each other should be avoided.
- Another situation that causes serotonin imbalance is the wrongly adjusted consumption amount while increasing the dose of antidepressant drugs.
- There is a perception that the faster the dose increase, the faster the treatment will take place, especially in patients who have just started the drugs used in the treatment of depression.
- It is natural for the patient to want to regain his health as soon as possible due to the psychological state he is in.
- However, it is certain that the treatment process does not work in this way. Because serotonin is not an element that can be stored in the body like vitamin B12.
- Loading the body with an excessive amount of serotonin at once does not mean that these serotonins are stored in the relevant unit and used as needed.
- Therefore, in order not to cause serotonin syndrome, it is necessary to follow the schedule determined by the doctor in increasing the dose.